Related Experiment Video
Updated: Mar 11, 2026

Halogenated Agent Delivery in Porcine Model of Acute Respiratory Distress Syndrome via an Intensive Care Unit Type Device
Published on: September 24, 2020
Isoflurane-Associated Mydriasis Mimicking Blown Pupils in a Patient Treated in a Neurointensive Care Unit
Eva Magdalena Korf1, Volker Martin Tronnier2, Jan Gliemroth2
1Department of Neurology, Universitatsklinikum Schleswig Holstein, Campus Lubeck, Lubeck, Germany.
Abstract:
We report a misinterpretation of bilateral mydriasis as blown pupils related to elevated intracranial pressure (ICP) under volatile sedation with isoflurane (Anesthetic Conserving Device [AnaConDa], Hudson RCI, Uppland Vasby, Sweden) in a 59-year-old patient with a severe traumatic brain injury with frontal contusion. The patient showed bilateral mydriasis and a missing light reflex 8 hours after changing sedation from intravenous treatment with midazolam and esketamine to volatile administration of isoflurane. Because cranial computed tomography ruled out signs of cerebral herniation, we assumed the bilateral mydriasis was caused by isoflurane and reduced the isoflurane supply. Upon this reduction the mydriasis regressed, suggesting the observed mydriasis was related to an overdose of isoflurane. Intensivists should be aware of the reported phenomenon to avoid unnecessary diagnostic investigations that might harm the patient. We recommend careful control of the isoflurane dose when fixed and dilated pupils appear in patients without other signs of elevated ICP.
More Related Videos
06:04Objective Nociceptive Assessment in Ventilated ICU Patients: A Feasibility Study Using Pupillometry and the Nociceptive Flexion Reflex
Published on: July 4, 2018
08:16Optogenetic Activation of Afferent Pathways in Brain Slices and Modulation of Responses by Volatile Anesthetics
Published on: July 23, 2020
Related Concept Videos
Inhalational Anesthetics: Overview
Parenteral Anesthetics: Overview